Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Jacksonville, FL

July 4, 2002Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 4, 2002, 5:03 PM EDT for Saint Johns County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 5:03 PM EDT (21:03 UTC)
Expired
Jul 4, 2002, 5:45 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:30 PM EDTThunderstorm WindVermont Hgts, FLLarge trees down on power lines.
Jul 4, 5:38 PM EDTThunderstorm WindBakersville, FLLarge trees down. Unconfirmed reports of a tornado.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS52 KJAX 042103
SVRJAX
FLC109-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF DUPONT CENTER...OR ABOUT 7 MILES SOUTHWEST OF ST.
  AUGUSTINE BEACH...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT...
  ST. AUGUSTINE SHORES AND ELKTON...
  ST. AUGUSTINE SOUTH...
  ANASTASIA...
  ST. AUGUSTINE...
  BAKERSVILLE AND VILANO BEACH...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

$$

LAT...LON 2968 8142 2974 8123 3007 8133 2998 8160

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT THU JUL 04 2002

VORT LOBES DROPPING SOUTH ACROSS THE FLORIDA PANHANDLE AND BIG BEND
AROUND BROAD UPPER LOW...HELPING TO ENHANCE GULF COAST STORMS. WEAK
NVA OVER CWA...CAP...AND PREVIOUS MID LEVEL CLOUD COVER (WHICH
DELAYED SURFACE HEATING) HELPED DELAY CONVECTION. BUT WSR 88D
SHOWING THUNDERSTORMS RAPIDLY ERUPTING FROM DAYTONA TO THE SUWANNEE
VALLEY. LATEST RUC KEEPS NVA OVER THE AREA THIS EVE...BUT FEEL GOOD
LOW LEVEL CONVERGENCE AND INSTABILITY SHOULD OVERCOME THE NVA AND
SHOULD SEE A ROUND OF SCATTERED STORMS MAINLY LATE THIS AFTERNOON
INTO THIS EVE. MESO-ETA INDICATING BEST CONVERGENCE NEAR I-95 THIS
AFTERNOON AND EVE AND THIS WILL BE THE MAIN FOCUS FOR STORMS.
HOWEVER STEERING WINDS ARE LIGHT AND STORMS WILL BE SLOW MOVERS
RESULTING IN TRAIN ECHOING OF CELLS...OUTFLOW BOUNDARIES...AND
LOCALLY HEAVY RAINFALL. CANNOT RULE OUT POSSIBLE WET MICROBURSTS.
NOT MUCH CHANGE NEXT COUPLE OF DAYS...UPPER LOW CONTINUES DRAPED
JUST EAST OF THE AREA WITH MID LEVEL IMPULSES DROPPING SOUTH. A WEAK
SFC LOW DOES FORM IN FLORIDA PANHANDLE AND MOVES WEST. SHOULD SEE A
CONTINUATION OF MAINLY DIURNAL CONVECTION NEXT COUPLE OF DAYS WITH
BEST CONVERGENCE FROM AROUND FLAGLER TO VALDOSTA. ON SUNDAY...NVA
MOVING IN FROM NE AND WIND SHIFT TO SE SHOULD HELP SUPPRESS STORMS
IN SE GA AND EXTREME NE FL SO WILL LOWER POPS THERE. WILL KEEP
HIGHEST POPS NEAR GULF COAST.

PRELIM
AMG BB 070/092 070/090 070 08453
SSI BB 072/088 072/087 072 08343
JAX BB 070/090 071/091 071 08453
SGJ BB 073/088 074/089 074 08453
GNV TB 070/089 069/090 069 08464
OCF TB 070/089 069/090 069 08463=

.JAX...
.GA...NONE.
.FL...NONE.

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:12 PM EDTSpecial Marine WarningJAX33 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningJAXSuwannee45 min
Jul 4, 5:23 PM EDTSpecial Marine WarningJAX37 min
Jul 4, 5:48 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns42 min
Jul 4, 6:31 PM EDTSevere Thunderstorm WarningJAXDuval44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.